Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 431, NWS North Platte, NE

August 12, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2008, 7:09 PM MDT for Cherry County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 7:09 PM MDT (01:09 UTC)
Expired
Aug 12, 2008, 8:15 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:15 PM MDTHAIL 1.2530 S Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130109
SVRLBF
NEC031-130215-
/O.NEW.KLBF.SV.W.0431.080813T0109Z-080813T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM MDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 61 CROSSING THE
  SNAKE RIVER...OR 26 MILES SOUTHEAST OF GORDON...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF ROUND LAKE BY 735 PM MDT...
  INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD BY 740 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4234 10147 4225 10175 4265 10194 4272 10172
TIME...MOT...LOC 0109Z 337DEG 26KT 4258 10177

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 130137
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT TUE AUG 12 2008

NEC031-130215-
/O.CON.KLBF.SV.W.0431.000000T0000Z-080813T0215Z/
CHERRY NE-
737 PM MDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 734 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR HIGHWAY 61 MILE MARKER 190...OR 38 MILES SOUTHEAST OF GORDON...
MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN CHERRY COUNTY AT 750 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4234 10147 4225 10175 4265 10194 4272 10172
TIME...MOT...LOC 0137Z 337DEG 26KT 4239 10166

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:58 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 1:58 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT TUE AUG 12 2008

.DISCUSSION...
THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS.
A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH
THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES.
ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY
GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE
THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND
CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS...
CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S.

THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY
NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN
WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED
THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY
FRIDAY THROUGH MONDAY.

A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT
THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY.
TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC
SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12
HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB
CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS...
LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE.

TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE
THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED.

&&

.AVIATION...
VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT
TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO
INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND
MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE
WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED
CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH
PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z
WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND
ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR
SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP
INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION
FORECAST THIS EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Aug 12, 2:21 PM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE AUG 12 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE
PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL.
THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER
POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE
UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS
THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE
PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT
THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A
LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST
TONIGHT...GENERALLY WEST OF HIGHWAY 61.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Aug 12, 2:48 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             2 E MOOREFIELD          40.69N 100.36W
08/11/2008  E1.00 INCH       FRONTIER           NE   PUBLIC

            PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
            CROP DAMAGE.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:55 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Aug 12, 8:42 PM MDTSevere Thunderstorm WarningLBFHooker, McPherson48 min
Aug 13, 9:22 AM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 13, 9:25 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Loup50 min
Aug 13, 4:48 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 13, 5:50 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan55 min
Aug 13, 5:53 PM MDTSevere Thunderstorm WarningLBFKeya Paha52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.